Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 8:34 AM EDT for Orange County, Rockland County, New York; Passaic County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 8:34 AM EDT (12:34 UTC)
- Expired
- Sep 23, 2003, 9:15 AM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Passaic County, NJ, Orange County, NY, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 119 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 231234
SVROKX
NJC031-NYC071-087-231315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
833 AM EDT TUE SEP 23 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK
ROCKLAND COUNTY IN SOUTHEAST NEW YORK
NORTHWESTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY
* UNTIL 915 AM EDT
* AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CHARLOTTESBURG...MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLOTTESBURG AROUND 840 AM
BLOOMINGDALE AND BUTLER AROUND 845 AM
STONETOWN AND 5 MILES SOUTHEAST OF WEST MILFORD AROUND 850 AM
RINGWOOD AROUND 855 AM
SLOATSBURG AND SUFFERN AROUND 900 AM
5 MILES NORTHWEST OF MONSEY AROUND 905 AM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE HARRIMAN AND POMONA.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH AND VERY HEAVY RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4124 7395 4117 7388 4105 7406 4109 7421
4097 7427 4099 7437 4106 7452 4117 7438
4117 7435 4144 7398
GOODMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:45 AM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 23, 3:45 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 AM EDT TUE SEP 23 2003 .DISCUSSION... SHORT TERM... TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND 2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL. TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY ACROSS THE AREA...FAIR. THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE. LONG TERM...NO CHANGES. && .HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS. OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY HIGHER AMTS TO AROUND 1.5 INCHES. && .MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY. .AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338. EKH/MET
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 3 hours 38 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 456 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:50 AM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Sep 23, 9:15 AM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 45 min |
| Sep 23, 9:18 AM EDT | Special Marine Warning | OKX | 57 min | |
| Sep 23, 9:25 AM EDT | Special Marine Warning | OKX | 80 min | |
| Sep 23, 9:37 AM EDT | Flash Flood Warning | OKX | Bronx, Kings, New York, Queens, Richmond | 83 min |
| Sep 23, 9:37 AM EDT | Special Marine Warning | OKX | 68 min | |
| Sep 23, 9:58 AM EDT | Special Marine Warning | OKX | 92 min | |
| Sep 23, 10:18 AM EDT | Special Marine Warning | OKX | 117 min | |
| Sep 23, 10:41 AM EDT | Special Marine Warning | OKX | 64 min | |
| Sep 23, 10:41 AM EDT | Special Marine Warning | OKX | 64 min | |
| Sep 23, 11:31 AM EDT | Special Marine Warning | OKX | 89 min | |
| Sep 23, 11:31 AM EDT | Special Marine Warning | OKX | 89 min | |
| Sep 23, 8:41 AM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Hudson, Passaic, Union | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.